Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 172, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 10, 2016, 12:47 PM CDT for Ransom County, Richland County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 12:47 PM CDT (17:47 UTC)
- Expired
- Aug 10, 2016, 1:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:18 PM CDT | HAIL 1 | 4 W Abercrombie, ND | HAIL JUST STARTED ALONG WITH VERY HEAVY RAIN. |
| Aug 10, 1:40 PM CDT | HAIL 1 | 1 Sw Abercrombie, ND | LOTS OF SMALLER HAIL AND A FEW LARGER STONES. HAIL OFF AND ON OVER A 3 TO 5 MINUTE PERIOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.7
The text
As transmitted.
375
WUUS53 KFGF 101747
SVRFGF
NDC073-077-101845-
/O.NEW.KFGF.SV.W.0172.160810T1747Z-160810T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1247 PM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA...
SOUTHEASTERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 145 PM CDT
* AT 1245 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF MILNOR TO DWIGHT...MOVING EAST AT
35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MCLEAD AND DWIGHT AROUND 1250 PM CDT.
GALCHUTT AROUND 140 PM CDT.
ABERCROMBIE AROUND 145 PM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 23 AND 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4652 9744 4645 9673 4625 9665 4632 9762
TIME...MOT...LOC 1745Z 255DEG 30KT 4636 9748 4629 9673
HAIL...1.25IN
WIND...60MPH
$$
GUST1 follow-up statement
288
WWUS53 KFGF 101807
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
107 PM CDT WED AUG 10 2016
NDC073-077-101845-
/O.CON.KFGF.SV.W.0172.000000T0000Z-160810T1845Z/
RICHLAND ND-RANSOM ND-
107 PM CDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR CENTRAL RICHLAND AND SOUTHEASTERN RANSOM COUNTIES...
AT 107 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MCLEOD TO NEAR EVERDELL...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
GALCHUTT AROUND 140 PM CDT.
ABERCROMBIE AROUND 145 PM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 23 AND 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4652 9744 4645 9673 4625 9665 4632 9762
TIME...MOT...LOC 1807Z 255DEG 30KT 4641 9723 4633 9648
HAIL...1.00IN
WIND...60MPH
$$
GUSTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:19 AM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 10, 10:19 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1019 AM CDT WED AUG 10 2016 .UPDATE... Issued at 1019 AM CDT Wed Aug 10 2016 Only minor changes planned to the forecast at this point. Did lower pcpn chances through the rest of the morning into the early afternoon, as there are only some spotty showers out there right now. Do plan on updating the ESF (Hydrologic Outlook) product that was issued yesterday. Areas along and south of Interstate 94 received the heaviest amounts of rain overnight, and would be most susceptible to additional problems from any further rain. && .SHORT TERM...(Today and tonight) Issued at 300 AM CDT Wed Aug 10 2016 Main concerns will be severe threat/heavy rain potential. Surface low currently over the far SE corner of Mt. adjoining E-W warm front extends eastward across N SD. Strongest radar returns north of boundary across far southern tier counties and will monitor rain amounts this morning. Otherwise during the day warm front is expected to lift northward to roughly the I94/highway 200 corridor by mid day and surface low should be located over central ND. Potent zone of warm advection vcnty boundary may keep convection ongoing to a degree today. Questions remain on severe potential. Airmass will be very unstable along and south of boundary and models hinting that current MCS may push east enough so that some solar possible. If so severe potential certainly there. Heavy rain threat more in question. This will depend on degree of afternoon/evening development and where boundary ends up. Model guidance not pin-pointing any particular area for big problems so may have to monitor for local problems as convection gets going. At this point not enough confidence to raise any flood headlines. With precipitable h20 values of 2.00 inches pooling along front the threat is viable and will need to monitor. Another day of sharp thermal contrast with boundary draped across the fa. Convection will gradually propagate eastward as low level jet veers westerly and forcing shifts eastward. Severe/heavy rain potential will continue but shift mainly into Mn mid evening on. .LONG TERM...(Thursday through Tuesday) Issued at 300 AM CDT Wed Aug 10 2016 Lingering rain should end across the east Thursday am. Afternoon development across the east will depend on far east cold front gets. For now will keep some low pops going as some guidance keeps front over the eastern counties. Temperatures will hinge on cloud cover but column does not cool off significantly so a chance for average values. Cold advection pushes in later Thursday night through Friday for cooler temperatures. Could see some showers continuing over the far ne closer to exiting upper low. Long wave upper ridge over central/northern Canada will move east while long wave trough over eastern Hudson Bay also shifts east over the north Atlantic. By the end of the period zonal flow was across southern Canada. Short wave trough forecast across Ontario at the beginning of the period. Another short wave trough is expected about Tue with the ECMWF faster and with a higher amplitude solution than the GFS. Will blend models. High temperatures were increased a degree for Sat, one or two degrees for Sun, and little change for Mon and Tue compared to yesterdays forecast package. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 642 AM CDT Wed Aug 10 2016 Main challenge was to determine best potential for T at taf sites through the period. Still some spotty T this morning but best overall chances will be aft 18z at all northern sites. Duration and coverage uncertain at this point so updates today likely. Some guidance bringing in sub-VFR cigs to the DVL TAF this evening otherwise VFR except with stronger storms. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Voelker LONG TERM...Hoppes/Voelker AVIATION...Voelker
Hazardous weather outlook, Aug 10, 6:56 AM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT WED AUG 10 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 656 AM CDT WED AUG 10 2016 ...SEVERE STORMS AND HEAVY RAIN POSSIBLE AGAIN TODAY INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE AGAIN THIS AFTERNOON INTO TONIGHT AS AN AREA OF LOW PRESSURE CROSSES THE REGION. SPOTTY THUNDERSTORMS WILL LIKELY CONTINUE DURING THE DAY HOWEVER THE BEST POTENTIAL FOR STRONGER STORMS WILL BE AFTER 3 PM AND CONTINUING INTO THE NIGHT. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL ALL BE THREATS. IN ADDITION THERE IS THE POTENTIAL FOR HEAVY...POSSIBLY FLOODING RAINS. AT THIS TIME THERE REMAINS TOO MUCH UNCERTAINTY TO PIN POINT AREAS WHICH HAVE THE BEST POTENTIAL FOR HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 10, 8:56 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
856 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN ABERCROMBIE 46.45N 96.73W
08/10/2016 M2.10 INCH RICHLAND ND COCORAHS
24-HOUR TOTAL.
0655 AM HEAVY RAIN GWINNER 46.22N 97.66W
08/10/2016 M3.48 INCH SARGENT ND PUBLIC
REPORT VIA SOCIAL MEDIA.
0700 AM HEAVY RAIN 1 NW RICHVILLE 46.52N 95.64W
08/10/2016 M2.13 INCH OTTER TAIL MN COCORAHS
24-HOUR TOTAL.
0700 AM HEAVY RAIN 2 WSW DEER CREEK 46.38N 95.36W
08/10/2016 M2.03 INCH OTTER TAIL MN COCORAHS
24-HOUR TOTAL.
0847 AM HEAVY RAIN 2 W LISBON 46.44N 97.73W
08/10/2016 M2.16 INCH RANSOM ND MESONET
NDAWN TOTAL OVER PAST 24 HOURS.
0847 AM HEAVY RAIN 10 ESE WYNDMERE 46.21N 96.94W
08/10/2016 M2.80 INCH RICHLAND ND MESONET
NDAWN TOTAL OVER PAST 24 HOURS.
&&
JAMLocal storm report, Aug 10, 9:35 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG WAHPETON 46.27N 96.61W
08/10/2016 RICHLAND ND LAW ENFORCEMENT
SEVERAL LARGE BRANCHES DOWN AROUND TOWN.
&&
VGODONLocal storm report, Aug 10, 9:53 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
953 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND DMG FERGUS FALLS 46.28N 96.07W
08/10/2016 OTTER TAIL MN LAW ENFORCEMENT
STRONG WINDS KNOCKED DOWN SEVERAL TREES, ONE FALLING ON
TOP OF A CAR. SEVERAL ROADS WERE BLOCKED BY TREES AND
LARGE BRANCHES. POWER OUTAGES ALSO OCCURRED.
&&
VGODONLocal storm report, Aug 10, 11:38 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1138 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 AM TSTM WND GST 2 WSW BRAMPTON 45.98N 97.81W
08/10/2016 M73.00 MPH SARGENT ND MESONET
MEASURED AT NDAWN STATION
0255 AM TSTM WND GST 1 SE GWINNER 46.21N 97.64W
08/10/2016 M64.00 MPH SARGENT ND AWOS
PEAK WIND MEASURED AT THE GWINNER AIRPORT /KGWR/.
0310 AM TSTM WND DMG LIDGERWOOD 46.07N 97.15W
08/10/2016 RICHLAND ND TRAINED SPOTTER
SEVERAL LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AROUND
TOWN.
0340 AM TSTM WND DMG GREAT BEND 46.15N 96.80W
08/10/2016 RICHLAND ND BROADCAST MEDIA
LARGE TREES BROKEN DOWN OR UPROOTED. FENCING BLOWN DOWN
AND METAL STANDS TUMBLED AT THE BALLPARK.
0345 AM TSTM WND GST 7 W WAHPETON 46.27N 96.76W
08/10/2016 M78.90 MPH RICHLAND ND MESONET
PEAK WIND MEASURED AT THE HIGHWAY 13 RWIS STATION.
0350 AM TSTM WND DMG WAHPETON 46.27N 96.61W
08/10/2016 RICHLAND ND LAW ENFORCEMENT
SEVERAL LARGE BRANCHES DOWN AROUND TOWN.
0355 AM TSTM WND GST 2 S WAHPETON 46.24N 96.61W
08/10/2016 M55.00 MPH RICHLAND ND AWOS
PEAK WIND MEASURED AT THE WAHPETON AIRPORT /KBWP/.
0404 AM TSTM WND GST 2 W TENNEY 46.04N 96.50W
08/10/2016 M58.00 MPH WILKIN MN MESONET
PEAK WIND MEASURED AT THE TENNEY RWIS... NEAR HIGHWAY 75.
0415 AM TSTM WND DMG 2 N WENDELL 46.06N 96.10W
08/10/2016 GRANT MN TRAINED SPOTTER
NUMEROUS LARGE 4 TO 8 INCH TREE BRANCHES AMD LIMBS BROKEN
DOWN IN SHELTER BELTS AND FARMSTEADS ACROSS NORTHERN
LAWRENCE AND STONY BROOK TOWNSHIPS.
0435 AM TSTM WND DMG FERGUS FALLS 46.28N 96.07W
08/10/2016 OTTER TAIL MN LAW ENFORCEMENT
STRONG WINDS KNOCKED DOWN SEVERAL TREES, ONE FALLING ON
TOP OF A CAR. SEVERAL ROADS WERE BLOCKED BY TREES AND
LARGE BRANCHES. POWER OUTAGES ALSO OCCURRED.
&&
GGUSTLocal storm report, Aug 10, 12:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1215 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HAIL 2 NNE STIRUM 46.24N 97.79W
08/10/2016 E1.50 INCH SARGENT ND PUBLIC
HAIL FROM PENNY TO PING PONG BALL SIZED COVERING THE
GROUND.
&&
GGUSTLocal storm report, Aug 10, 12:28 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1228 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL 6 ENE GWINNER 46.26N 97.54W
08/10/2016 E1.25 INCH SARGENT ND PUBLIC
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 12:00 AM CDT | Special Weather Statement | FGF | Ransom | 60 min |
| Aug 10, 2:11 AM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 64 min |
| Aug 10, 3:09 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland | 66 min |
| Aug 10, 4:29 AM CDT | Areal Flood Advisory | FGF | Ransom, Richland, Sargent | 6 hr |
| Aug 10, 11:41 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 64 min |
| Aug 10, 11:49 AM CDT | Flash Flood Watch | FGF | Barnes, Cass, Ransom, Richland, Sargent, Steele and 1 more | 16 hr |
| Aug 10, 1:23 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 67 min |
| Aug 10, 1:24 PM CDT | Flash Flood Warning | FGF | Ransom, Richland, Sargent | 6 hr |
| Aug 10, 2:31 PM CDT | Areal Flood Advisory | FGF | Richland | 4 hr |
| Aug 10, 5:10 PM CDT | Areal Flood Advisory | FGF | Barnes, Cass | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.